rheumatoid arthritis and steroids

Hi everyone, I got diagnosed with rheumatoid arthritis about a year and a half ago and was put on methotrexate which didn't work to well, so got put on steroids presodine, 5 tablets a day. I have been taking them for all this time, about 10 months ago, I started getting really bad calf pain when walking and couldn't walk at all because of this, kept going hops and doctors and it took 10 months for them to diagnose me with cystic artery disease, which is a blockage in the artery of the calf. Reading us on this I found you can get this from long term steroid use, I am due to go in hospital for an operation to unblock this. I am not very happy as I feel I was left all this time with this horrible complaint and nobody told me about it or even questioned the medication I was taking.

15 Replies

oldestnewest
  • Wow, somebody (your doctor) dropped the ball with your treatment. I can't believe they didn't try a different RD medication instead of keeping you on steroids for so long. Usually, when beginning treatment for RD, steroids may be given initially to quickly reduce pain and inflammation. This gives needed relief while also allowing time for the RD drugs to kick in. I am so sad that this has happened to you. You have a right to be upset. I hope you can find a different doctor who will follow your care more carefully.

    All the best to you!

  • Thanks so much for your reply, a great comfort to talk to people who understand

  • That's dreadful! I hope you get the operation quickly and it's all resolved. Look at Farm4's postbelowabout complaining, because I think you should too. If not for you, but for others that that doctor encounters.

  • thankyou

  • I am appalled that you were not put on another medication when the Methotrexate didn't work for you. I had to stop it as it gave me tummy cramps. I was then tried on two other drugs and am now on Enbrel which has me back on my feet.

    You should NOT have been put on steroids for so long. Make a fuss, please. You have had bad treatment. Don't stop the steroids on your own, they need to be reduced slowly. Speak to your GP or the rheumatoid department ASP

  • thanks for your reply, went rheumy and they wont do anything until after operation, they took a bout 10 blood tests to see what might be causing this , im sure its the steroids

  • Hi I have had RA just a bit longer than you and had methotrexate etc but my condition got worse so I am now on Embrel I have had steroids but only for short periods ie 6 weeks but reducing the dose week by week. I don't blame you for being unhappy and agree with the others about speaking to people etc good luck. Hope all goes well with operation xx

  • Thanks for your reply, I hope it all goes well and I can get to walk again properly, im still taking one steroid a day and am thinking of stopping it as no one has told me to stop taking them, just feel like I get sent all round the place and nobody is really caring, scary really

  • Some are so slack.I've been on 10mg prednisolone for 4 years, struggle and loads pain but when I complain about extra pain in thigh everyday this not questioned.just doc examined to see if blood clot.mmmm I will mention that.when questioned about being on steroids for so long n been promised he would get me off them he just said I could try myself but how can you when your in agony n can't do things.Hope you get sorted Masymae

  • I know, the steroids def keep ra pain at bay, since coming of 5 a day to 1 a day, I cannot walk on the heels of my feet, which is really affecting my life and work now, what with the pain in calf with blockage, hope you not feeling to bad

  • Hi masymae, I looked through your other posts I was so shocked, so just for clarification, you had MTX and hydroxychloroquine, and 5mg prednisolone a day, and recently were asked to consider biologics - have I got this right?

    Just to keep the focus on the steroid overuse and not steer it off into a discussion about your DMARDs though even so, they could have tried sulphasalazine or other DMARDs too.

    Did your GP or rheumy never talk about reducing your steroids?? And what happened about your biologics?

  • Hi, thanks for your reply, I was put on methotrexate and presodine first for a few months and when I was still in pain they tried the hydroxchloroquine. after a little while I started getting really bad calf when walking, I took myself to the hospital as after reading side affects of hydroxchloroguine, I got paranoid and the whilst there they told me to stop it, so I did and carried on with methotrexate and steroids, pain got so bad in leg, I kept going back to hosp and rheumy and they just put me on waiting list to get me x rayed, waited 3 months for first app, when I got there they said Id been sent to wrong place and had to wait another 3 months for next appointment, this had been going on since last Christmas, I finally cracked and broke down in doctors and ended up getting sent to specialist and they found the blockage in artery, should be going in any time now for op, docs wont let me take any bioligics and are now testing to see what might have caused this, me personally thinks it is the steroids, but no one told me to come off steroids or change any meds, I have weened myself down to one steroid a day from 5 a day as I got scared. I don't feel like much care has been given and have felt really alone in all of this and worried, I just hope it can be fixed

  • I'm concerned at your treatment, or lack of it. I so hope they get to the root of it & you receive the date for your op is received soon. As a matter of interest has your GP ever checked your cholesterol as part of your treatment?

  • The most important thing now is to make sure that you get your op safely over. I would then make a written complaint about your abominable treatment, and send it to everyone possible.

    I would also change my gp, and ask to be referred to a different rheumatology department.

    I am so sorry that you have gone through all this on your own, and had noone to turn to. I hope all goes well from now on, and you get appropriare treatment. Do keep us posted as to how things go now. Best wishes M x

  • It just might be that its about risk in that the risk of this side effect is small and worth taking to get the pain relief etc right. I've had a DVT and PE's related to the RA so it just might be that its not steroid use but down to the condition itself. I don't know and do wish you well but please talk to the consultant and your gp as it may even be that no one knows why this happened. It just did. I hope all goes well and your operation is done quickly. It seems very odd that it was not picked up sooner though and your surely entitled to complain about being in pain for so long. Hopefully the operation will sort it out very very soon.

You may also like...